The US Food and Drug Administration (FDA) announced yesterday, 5th March, they had found evidence that the heparin blood thinning product made by Baxter that has been linked to several deaths and serious reactions in hundreds of patients contains a contaminant that is hard to detect using standard tests.
Speaking at a news conference, FDA Deputy Commissioner Dr Janet Woodcock is reported by the New York Times as saying:
“At this point, we do not know whether the introduction was accidental or whether it was deliberate.”
Woodcock said the FDA had not yet established how the compound got into the active ingredient.
According to the FDA, 19 people have died in the last 14 months and 785 are reported to be gravely ill of severe allergic reactions after receiving injections of Baxter’s heparin, but investigators have not yet established a direct link between these events and the contaminated heparin. Most of the patients were already in a serious condition and had undergone surgery.
The mysterious ingredient was only found in Baxter International Inc products whose active ingredient was sourced in China, but because of the complexity of the supply chain it is not possible to say for certain if the contaminant was introduced in China, said an ABC News report.
Heparin sodium is injected into millions of Americans every year in operating rooms, dialysis and critical care centers, to stop potentially fatal blood clots developing in their veins, arteries and lungs. The drug has been used throughout the US since the 1930s and is made from the lining of pig intestines. Most of the primary ingredient is made in China.
Baxter, which supplies half of the US demand for heparin, recalled all its multi-dose and single-dose heparin sodium and HEP-LOCK heparin flush products last month.
The FDA said that the contaminant is similar to heparin and cannot be detected using standard quality control tests. The samples they tested had between 5 and 20 per cent of the contaminant, which like heparin is a complex molecule and is also made from pig intestines, reported WebMD. The FDA is planning to offer laboratories a simpler way to test for the contaminant.
The WebMD report said Woodcock stressed in the news conference that no direct link has yet been established between the contaminant and the adverse reactions:
“We don’t yet have direct causal link between the contaminant and adverse events. Some of the batches of heparin causing the effect have this contaminant in them. So there is an association between the heparin-like compound and adverse events, but no causal relation yet.”
Baxter executives held a separate news conference where they reported they had traced the contaminant to raw materials sourced from China by its supplier, Scientific Protein Laboratories (SPL).
SPL issued a statement saying that it was too early to make a direct link between these raw materials from China and the adverse events.
A spokesman for SPL, Wayne Pines, told the New York Times that there is no information to say whether the contamination was deliberate, nothing had been proved and no one knew what happened:
“There is no evidence of counterfeiting or tampering or anything of that nature,” said Pines.
President of medication delivery at Baxter, Peter J Arduini, said that the US had been sourcing heparin from China for over 10 years, and that before opening their own plant in China, SPL had already been obtaining heparin’s active ingredient from there “for years”.
Arduini said that over the last 12 years, over half a billion doses of heparin supplied to the US market contained active ingredient sourced in China, reported WebMD.
Arduini said Baxter had ruled out problems at the end of the process where inactive ingredients are added and the product is packaged. The problem is happening before the product reaches Baxter he told the news conference, it’s either before it gets to the SPL plant, or it’s in the processing before it reaches Baxter:
“The active pharmaceutical ingredient is now the primary focus of our investigation,” said Arduini according to ABC News.
According to the New York Times, the heparin market in China has been in “turmoil” over the last 12 months because of widespread pig disease. Some farmers have been selling sick pigs and heparin producers have had to “scramble” for new sources of raw material.
The symptoms of the allergic reactions following the heparin injections reported to the FDA include nausea, vomiting, difficulty breathing, excessive sweating, and abrupt fall in blood pressure that can lead to life-threatening shock.
Baxter maintain that the total death toll is 4 and not 19.
Sources: WebMD, ABC News, New York Times, MNT Archive.
— Heparin Chinese Supplier Was Never Checked By Chinese Drug Regulators
— Heparin May Be Contaminated, Say German Authorities
— Scientific Protein Laboratories LLC Statement Regarding FDA Briefing On Heparin Products Made By Baxter
Written by: Catharine Paddock, PhD